Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 31, NWS Quad Cities, IA

May 3, 2018Jackson County, Iowa; Carroll County, Jo Daviess County, Illinois

NWS Quad Cities, IA issued this river flood warning at May 3, 2018, 10:19 PM CDT for Jackson County, Iowa; Carroll County, Jo Daviess County, Illinois. It took effect at May 6, 2018, 7:00 AM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
May 3, 2018, 10:19 PM CDT (03:19 UTC)
In effect from
May 6, 2018, 7:00 AM CDT
Expired
May 12, 2018, 6:12 AM CDT
In force
6 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IA, Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Bellevue (BLVI4).

Action stage
16 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05416100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 3, 6:16 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 3, 6:16 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
616 PM CDT Thu May 3 2018

...AVIATION UPDATE...

We did an update a bit earlier to increase pops early this evening
to categorical in the far north, then decrease to likely north and
staying low chance in the central and south. QPF amounts will also
be rather light south of Highway 20 tonight. Otherwise, we're
still advertising the severe weather threat tonight, but trends
continue to show this lowering gradually from earlier potential.

.SYNOPSIS...
Issued at 330 PM CDT Thu May 3 2018

The latest sfc analysis continues to show quasi-stationary boundary
extending from developing wave over northeastern KS, to southwest
WI, and then undulating south of LK Michigan. Pressure falls max or
maxes, taking off from far eastern KS, up acrs far western IA.
Convection continues to develop just to the west of these regions,
especially as upper vort max embedded in diffluent southwesterlies
aloft impinges upon the MO RVR Valley. A central plains upper trof
axis will tear off through the GRT LKS by late Friday, producing
active weather tonight acrs the upper Midwest, then fair weather in
it's wake for Friday into Saturday. then a northwest flow system to
bring about the next precip chances by Sunday.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu May 3 2018

Tonight...Cloud cover, not as brisk southerly winds, and pooled mid
60 DPTs hampering sfc temp warm up this afternoon. Thus we are just
not getting the CAPE build up like previous days, mesoanalysis
suggesting 1000 J/KG or less acrs much of the local area. But a
weaker lead vort combining with convergent southwest H85 jet should
continue to drive sctrd to isolated showers and thunderstorms acrs
the CWA through early evening. A low potential for severe criteria
hail or wind gusts with this late afternoon activity. Or a weak
tornado if a cell can maintain on the portion of the boundary acting
as a warm front. Attention then turns to higher CAPE fields and
prime convective initiation zones ongoing acrs eastern KS into far
southwestern-south central IA. This will be the activity that some
of which may eventually propagate east and northeastward into the
western CWA mainly after 8-9 PM.

Bulk shear profiles increase to 50 to 70 KTS, but again the
instability appears will be marginal at that time. Energy
absorbing complex moving acrs southern MO and AR also not helping
the local cause. Thus the ongoing slight risk may be marginal,
with severe size hail up to half dollar and wind gusts to 65 MPH
still possible as these storms move in from west- to-east in a
broken line after mid evening. Low LCL's make for an isolated
tornado still possible as well, but fcst soundings show a veer to
the south and southwest in LLVL wind fields this evening after
00z. Locally heavy rainfall still a good bet with these cells and
clusters, with PWAT's pushing 1.5 inches. But sctrd and
progressive nature of the storms make for a low widespread flash
flood threat. Saying that, if a few strong storms can move acrs
the hard hit, rain sensitive areas of last night generally along
and just north of the I80 corridor, can't rule out the need for a
flash flood warning.

The more widespread heavy rains of 1-2+ inches will occur under an
eventual MCS, developing from ongoing convection acrs northeastern
NE and northwestern IA, that will move along and mainly northwest
and north of the DVN CWA acrs northeastern IA/southeastern MN and
the south half of WI tonight. Tonight's storms will look to move out
of the eastern CWA after 1-2 AM, but wrap around, almost def zone
like rains will sweep acrs the northwestern third and points east
late night into early Friday morning. These additional rains more
stratiform in nature and should be less than a quarter inch in
amounts acrs the north. Lows cooling in the 50s post-frontally after
wind switch to the northwest.

Friday...A deep mixing, breezy post-frontal day. Northwest winds of
10 to 20 MPH and higher gusts, with highs making it into the low to
mid 70s even in cooling vertical profiles thanks to the mixing and
May insolation.    ..12..

.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu May 3 2018

The long term forecast period will feature continued above normal
temperatures with periods of active weather.

Friday night/Saturday: Expect dry and warm conditions with the area
in northwest flow and in between systems.

Saturday night/Sunday: The first wave and associated surface
boundary will move through the region, accompanied by showers and
scattered storms. Severe weather parameters do not look particularly
impressive right now.

Monday: Expect dry and mild weather with upper ridging across the
area.

Tuesday through Thursday: This period is most favored for widespread
rain, especially Tuesday and Wednesday, with potential for a large
upper low and slow moving cold front. The GFS is advertising PWAT's
as high as 1.75 inches. Deep layer shear and instability appear more
favorable for at least a low end severe weather threat, although
details are uncertain this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 610 PM CDT Thu May 3 2018

South winds will be gusty tonight, with VFR conditions over
eastern Iowa and northwest Illinois as a storm system moves from
western Iowa to Minnesota. That storm, and the numerous
thunderstorms is expected to miss eastern Iowa and northwest
Illinois tonight. A narrow band of showers and thunderstorms is
still possible between the 04Z and 08Z time frame from west to
east, followed by light showers possible and northwest winds with
MVFR stratus through the early morning. After sunrise Friday VFR
conditions with northwest winds of 10 to 15 kts will become
widespread.

&&

.HYDROLOGY...
Issued at 330 PM CDT Thu May 3 2018

Latest model runs have shifted the axis of the heaviest QPF tonight
up over northern Iowa into Wisconsin compared to last night's runs
which had widespread 1-2 inches of rain focused on the DVN CWA. This
shift looks to be credible as the stationary front should remain
north of the local area with the focus for the heavy rain to be
north of the front. This shift has made a difference in the
tributary forecasts, as the local rivers will see more of a routed
and wave of water coming through in several days to a week rather
than a locally driven rise in the near term. So the forecasts were
modified this afternoon according to this change. For the
Wapsipinicon River near DeWitt, where a flood warning was issued
this morning, the new forecast is looking for the river to see a
lower initial rise after any rainfall tonight, with a secondary
routed rise later into next week which will crest closer to flood
stage rather than moderate flood stage. On the Mississippi River,
the changes due to the QPF adjustment are minimal. Ultimately, the
same amount of water is expected, but there may be an adjustment in
timing, which could lower the crests a bit, but no change in
category is expected so will leave ongoing forecasts going until the
rain actually falls. Friday morning's forecasts will have a much
better handle on the eventual crests and timing as all rain will
have fallen by that time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...Ervin
HYDROLOGY...Brooks
Hazardous weather outlook, May 3, 3:12 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 PM CDT Thu May 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-042015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Expect scattered thunderstorms developing through the afternoon
and early evening. There is also potential for more widespread
storms after 8 pm into the overnight hours. Some severe storms
are possible, with the main threats hail up to 1.5 in diameter,
wind gusts to 70 mph, and an isolated tornado. Isolated flash
flooding is also possible, especially along and north of
Interstate 80 where heavy rain occurred yesterday.

Flooding is expected along portions of the Mississippi River
through the weekend into next week. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible Saturday night into Sunday, and again
Tuesday and Wednesday. It is too early to determine the potential
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.
Please report any severe weather, heavy rainfall and flooding to
the Quad Cities Weather Forecast Office.

RP Kinney

In the hours before

Special weather statement, May 3, 9:20 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
920 PM CDT THU MAY 3 2018

IAC011-040300-
Benton-
920 PM CDT THU MAY 3 2018

...A STRONG THUNDERSTORM WILL AFFECT BENTON COUNTY UNTIL 1000 PM
CDT...

At 920 PM CDT, a strong thunderstorm was located near Belle Plaine,
or 14 miles east of Toledo, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Vinton, Belle Plaine, Urbana, Shellsburg, Newhall, Van Horne,
Keystone, Garrison, Mount Auburn, Luzerne, Vinton Memorial Airport,
Rodgers Park, Benton City Park, Hoefle-Dulin Park, Minne Estema Park,
Benton County Fairgrounds, Wildcat Bluff Park and Cheney.

This includes Interstate 380 between mile markers 40 and 48.

LAT...LON 4209 9230 4230 9204 4230 9196 4222 9183
      4203 9183 4186 9224 4186 9230
TIME...MOT...LOC 0220Z 229DEG 34KT 4195 9230

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:20 PM CDTSpecial Weather StatementDVNBenton40 min
May 3, 9:27 PM CDTRiver Flood WatchDVNCedar, Louisa, Muscatine56 hr
May 3, 9:27 PM CDTRiver Flood WatchDVNIowa, Johnson14 hr
May 4, 6:39 AM CDTSevere Thunderstorm WarningDVNLee19 min
May 4, 11:42 AM CDTRiver Flood WatchDVNBenton, Linn5 days
May 4, 11:42 AM CDTRiver Flood WatchDVNCedar, Johnson, Linn7 days
May 4, 11:42 AM CDTRiver Flood WatchDVNLouisa24 hr
May 4, 11:42 AM CDTRiver Flood WatchDVNLouisa5 days
May 4, 11:42 AM CDTRiver Flood WatchDVNLouisa5 days
May 4, 2:49 AM CDTRiver Flood WarningDVNHancock19 days
May 4, 6:56 AM CDTSpecial Weather StatementDVNMcDonough34 min
May 4, 5:44 AM CDTSpecial Weather StatementDVNClark, Scotland46 min
May 4, 6:07 AM CDTSevere Thunderstorm WarningDVNClark, Scotland23 min

Nearby

River Flood Warnings in Illinois, 2018River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.